Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 18, NWS Dodge City, KS

April 27, 2024Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 27, 2024, 7:05 PM CDT for Stanton County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2024, 7:05 PM CDT (00:05 UTC)
Expired
Apr 27, 2024, 7:45 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.5 in
Wind
70.0 mph

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 2:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4381 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS53 KDDC 280005
SVRDDC
KSC187-280045-
/O.NEW.KDDC.SV.W.0018.240428T0005Z-240428T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
705 PM CDT Sat Apr 27 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Stanton County in southwestern Kansas...

* Until 745 PM CDT.

* At 705 PM CDT, a severe thunderstorm was located near Manter,
  moving northeast at 30 mph.

  HAZARD...Tennis ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Johnson City around 720 PM CDT.

Other locations in the path of this severe thunderstorm include Big
Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3755 10204 3774 10155 3739 10153 3739 10194
TIME...MOT...LOC 0005Z 240DEG 27KT 3744 10191 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

RUSSELL
2 follow-up statements
537 
WWUS53 KDDC 280015
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
715 PM CDT Sat Apr 27 2024

KSC187-280045-
/O.CON.KDDC.SV.W.0018.000000T0000Z-240428T0045Z/
Stanton KS-
715 PM CDT Sat Apr 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN STANTON COUNTY...

At 715 PM CDT, a severe thunderstorm was located near Manter, moving
northeast at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Johnson City around 720 PM CDT.

Other locations in the path of this severe thunderstorm include Big
Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3761 10188 3774 10155 3739 10153 3739 10187
TIME...MOT...LOC 0015Z 240DEG 27KT 3748 10183 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUSSELL
543 
WWUS53 KDDC 280026
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
726 PM CDT Sat Apr 27 2024

KSC187-280045-
/O.CON.KDDC.SV.W.0018.000000T0000Z-240428T0045Z/
Stanton KS-
726 PM CDT Sat Apr 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN STANTON COUNTY...

At 726 PM CDT, a severe thunderstorm was located near Big Bow, moving
northeast at 35 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  Big Bow around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3742 10153 3743 10180 3764 10181 3774 10155
TIME...MOT...LOC 0026Z 242DEG 32KT 3755 10165 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 5:40 PM CDT, 1 hour 25 minutes earlier. Its key messages:

  • There is a 40-60% chance for strong to severe thunderstorms across central Kansas and a small portion of west central Kansas through this evening.
  • Unseasonably warm temperatures are forecast mid-week with thunderstorm chances (30-50%) as well.
Area forecast discussion, Apr 27, 5:40 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
540 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- There is a 40-60% chance for strong to severe thunderstorms
  across central Kansas and a small portion of west central
  Kansas through this evening.

- Unseasonably warm temperatures are forecast mid-week with
  thunderstorm chances (30-50%) as well.

&&

.UPDATE...
Issued at 1205 PM CDT Sat Apr 27 2024

Mesoscale Discussion

Severe thunderstorms are well underway across portions of
western and northwest OK, moving northeast towards the far
southeast zones of our CWA. Given these storms have already
produced severe hail up to the size of golf balls, and will
remain in a highly favorable environment characterized by
2500-3000 J/Kg of MLCAPE and 45-55 kts of 0-6km bulk shear, they
will continue to pose a severe hail and wind gust risk as they
propagate northeast.

A secondary area of severe thunderstorm development appears
possible later this afternoon along a N-S oriented dryline
located just east of US-283 as latest HREF suggests isolated to
scattered supercells will initiate around 3-5pm CDT. Strong
instability and deep-layer shear will support a large hail and
damaging wind gust risk. That said, the combination of anvil
debris and thunderstorm outflow spreading northwest from the
convection over OK may cause storms to struggle or prevent them
entirely.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 218 PM CDT Sat Apr 27 2024

WV imagery indicates a strong southwesterly flow aloft prevailing
across the Western High Plains downstream of an amplified upper
level trough of low pressure shifting slowly east through the Four
Corners Region. Near the surface, an area of low pressure is
situated across extreme southwest Kansas with an attendant frontal
boundary extending northeast into central Kansas. A sharpening
dryline extends from southwest Kansas southward into the extreme
eastern portion of the Texas Panhandle.

Thunderstorm chances (40-60%) remain mainly for portions of central
Kansas through this evening as a series of H5 vort maxima continue
to eject northeast out of the Southern Rockies ahead of an approaching
upper level trough. Based on radar trends/CAMs, ongoing/developing
thunderstorms are progged to lift north-northeast off a nearly
stationary dryline in the extreme eastern Texas Panhandle and
through northwest Oklahoma into south central Kansas mid/late
afternoon. Supported by a strong +100kt subtropical jet, MLCAPE
values upward of 3000-3500 J/kg, and sufficient deep layer shear
(effective shear values upward of 55-60kt), storms have the
potential to become severe with large hail (2 to 3 inches) and
damaging winds the main threat. To a lesser extent, a tornado
threat exists with the latest mesoanalysis (19Z) showing 0-1km
SRH nearing 100 m2/s2 in central Kansas. As for the best chance
for appreciable rainfall, the latest HREF indicates a 30-50%
probability of 6-hr QPF exceeding 0.15 of an inch in a corridor
generally confined to central and south central Kansas with much
of southwest Kansas remaining relatively dry behind the dryline.

Fairly seasonal temperatures are forecast tonight as a cold front
pushes through western Kansas overnight, allowing cooler air to
surge southward into the area and dropping H85 temperatures well
below 10C. With the HREF indicating better than a 90% probability
of temperatures falling below 50F in west central and extreme
southwest Kansas to only a 10 to 20% probability in south central
Kansas, look for lows tonight down into the 40s(F) across much
of area with the lower 50s(F) in south central Kansas. Cooler
temperatures can be expected Sunday with the HREF painting only
10-20% probability of highs exceeding 65F west central Kansas to
an 80-90% probability of highs exceeding 70F in south central
Kansas.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 218 PM CDT Sat Apr 27 2024

A relatively dry pattern is forecast through the middle part of next
week as medium range ensembles indicate an upper level trough lifting
northeast into the Upper Midwest Monday, giving way to a zonal flow
aloft across the Western High Plains for a couple days before a
southwesterly flow aloft returns ahead of an approaching shortwave
trough. Thunderstorm chances (30-50%) return to central Kansas and
portions of southwest Kansas late Wednesday/early Thursday as another
upper level shortwave digs southeast through the Great Basin, setting
up an increasingly difluent southwest flow aloft and sending an
attendant cold front into western Kansas. Prevailing southerlies
will draw ample moisture up into eastern/central Kansas, increasing
instability. Although plenty of uncertainty abounds, mainly due
to timing of the system, the best chance for thunderstorms is still
expected to be across central Kansas sometime Wednesday night into
Thursday where the NBM 4.1 paints a 30-40% probability of 12-hr QPF
exceeding 0.1 of an inch by early Thursday morning.

Temperatures rebound Monday as lee side troughing develops in eastern
Colorado, returning southerlies to western Kansas, helping push H85
temperatures up into the mid-teens(C) in central Kansas to near 20C
out by the Colorado border. With the NBM 4.1 indicating a 60-70%
probability of temperatures exceeding 75F in west central and central
Kansas to a 90% probability of that in southern southwest Kansas,
expect widespread afternoon highs in the 70s(F) with near 80F along
the Oklahoma border. The warming trend continues through mid-week
with temperatures well into the 80s(F) for much of southwest Kansas.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 538 PM CDT Sat Apr 27 2024

Scattered thunderstorms will be possible around the HYS terminal
this evening with the remaining TAF sites remaining dry. Low
clouds are expected to envelop all sites besides the LBL
terminal overnight bringing MVFR to IFR conditions. A cold front
will move through the area shifting winds to the north
overnight.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for
KSZ061>063-074>077-084>087.

&&

UPDATE...Springer
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Hovorka_42
Hazardous weather outlook, Apr 27, 4:56 AM CDT, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
456 AM CDT Sat Apr 27 2024

KSZ030-031-043>046-061>066-074>081-084>090-281000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
456 AM CDT Sat Apr 27 2024 /356 AM MDT Sat Apr 27 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected this afternoon and evening with
large hail, damaging winds and possibly tornadoes. The best chance
of severe weather is along and east of a line from WaKeeney to
Dodge City to Coldwater.

Critical fire weather conditions are forecast for today across far
southwestern Kansas with low humidity and strong southwest winds.
See the fire weather message (TOPRFWDDC) for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Apr 27, 4:39 PM CDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
439 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             5 NE Voda               39.10N 99.94W
04/27/2024  E0.75 Inch       Trego              KS   Public

&&
Local storm report, Apr 27, 4:55 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
455 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Landspout        5 N Kendall             38.01N 101.55W
04/27/2024                   Hamilton           KS   Public

&&
Local storm report, Apr 27, 5:03 PM CDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
503 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Landspout        5 N Kendall             38.01N 101.55W
04/27/2024                   Hamilton           KS   Public

            Damaged outbuilding and power poles.
            Landspout/possible tornado.

&&
Local storm report, Apr 27, 5:06 PM CDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
506 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Tornado          5 N Kendall             38.01N 101.55W
04/27/2024                   Hamilton           KS   Public

            Damaged outbuilding and power poles.
            Reported as tornado with picture but could
            be a tornado or landspout.

&&
Local storm report, Apr 27, 5:26 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
526 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Tornado          5 N Kendall             38.01N 101.55W
04/27/2024                   Hamilton           KS   Public

            Tornado report from 5 N Kendall. Damaged
            outbuilding and power poles. Reported as
            tornado with picture and video.

&&
Special weather statement, Apr 27, 6:48 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
648 PM CDT Sat Apr 27 2024

KSZ074-084-280030-
Stanton KS-Morton KS-
648 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MORTON AND WESTERN
STANTON COUNTIES THROUGH 730 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northern Morton and
western Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Kansas.

&&

LAT...LON 3752 10204 3773 10177 3736 10160 3727 10204
TIME...MOT...LOC 2347Z 248DEG 32KT 3738 10204

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:35 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Stanton40 min
Apr 27, 8:06 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell15 min
Apr 27, 8:21 PM CDTSpecial Weather StatementDDCFinney39 min
Apr 27, 8:54 PM CDTSpecial Weather StatementDDCTrego36 min
Apr 27, 8:56 PM CDTSpecial Weather StatementDDCBarber49 min
Apr 27, 9:25 PM CDTSpecial Weather StatementDDCEllis50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.